Please can anyone advise me

I have recently been diagnosed with an underactive thyroid and have been on 100 micrograms of levothyroxine for 7 weeks now. But my question is this, my main symptom was nausea and even now I still feel 'yuk' and nauseas. I have looked online to check symptoms of underactive thyroid and I cannot find nausea listed as one of the symptoms. I am worried that there is something else underlying but it is being masked by the recent diagnosis of UT. Please does anyone else have nausea and does anyone have any advice on how I can question my doctor so as to get the right information and help I need. Thank you.

18 Replies

oldestnewest
  • Hi Philly

    I am sorry you are feeling so rough. If I were you I'd consider dropping your dose of levo to 50mcg as that's usually the starting dose and after six weeks, it is raised to 75mcg and 6 weeks later to 100mcg. So it would appear your GP has rushed things along too quickly. You can phone and tell GP what you are doing and inform him of the nausea.

    When you next go for your blood test have it as early as possible and leave approx 24 hours between taking levo and the blood test. Take levo after the test and if you've eaten, leave 2 hours each side of levo as food can interfere with the uptake.

    The reason for having the earliest appointment is that some doctors only take notice of the TSH and not the clinical symptoms we usually have and might reduce levo according to the TSH.

    Always get a print-out of the blood test results with the ranges for your own records and so that you can post if you have a query.

    If you've not had a Vitamin B12, Vit D, iron, ferritin and folate ask for these as we are usually deficient and they can cause symptoms as well.

  • Thank you for your help. I am seeing my doctor tomorrow and will ask for a copy of my last blood test. Just one thing though, I had the nausea for six months prior to my diagnosis and still have it now I have been on levothyroxine for 7 weeks (though I did have one week with no nausea, which was great), but because I am still feeling yuk and nauseas I wondered if anyone else has or is experiencing the same?

  • As I was undiagnosed for about 5 years I felt really awful and did have nausea too as well as other symptoms. It does take a while to work up to a dose which will make you feel better but it is a gradual (every six weeks) process with increases. As long as your GP isn't one of those who when the patient's blood is 'in range' wont increase the dose despite remaining/or new clinicial symptoms.

    Many do well on levothyroxine but some don't so they have to try to get another type of thyroid hormone which, if in the UK, can sometimes be an uphill battle.

    With a bit of luck you will do o.k.

    If you've not had a Vitamin B12, Vit D, iron, ferritin and folate ask for these as we are usually deficient and they can cause symptoms as well.

  • I would advise you to get your iron levels and blood pressure checked. I often feel nauseous, have high levels of both and am waiting to see a heamotologist. Of course there are lots of other reasons to feel sick so don't worry. It's just somewhere to start?

  • Thank you, I will ask my doctor about my iron levels tomorrow.

  • Hi I have just been diagnosed with hypo :( I was hyper 10 years ago with TPO antibodies and was told that I would eventually be hypo I'm only 12 days on levothyroxine but nausea was one of my many many symptoms :( it still comes and goes :( I've also got sores on my tongue and a lot of salvia and a funny lemon taste :( my friend said check the fillers in my thyroxine which I have but don't want to start on another brand till I'm a little more stable ? I also have coeliac disease which I have had for 20 years and have B12 injections I'm finding it very hard each day seems to bring something new :(

    If it wasn't for my friend who is hypo I wouldn't have got any meds as the nurse said my thyroid was fine ???? TSH 4.67 the top of range being 5 and my T4 12 .. Went to see gp and had to push him to give me meds think he forgot I had TPO antibodies ? So I'm guessing nausea is all part of it as I surely have it on and off and only started with this thyroid business :( hope you feel better soon xxxxxxxx

  • Whoops forgot to say only on 25mcg of levothyroxine

    X

  • Lynnwin,

    Your dose is very small unless you are very frail with a heart complaint. Normal dose is 50mcg with 25mcg increments every six weeks.

    The fact now is that anyone with antibodies should be given levothyroxine to try to 'nip things in the bud' as they know eventually you will be hypothyroid.

    When you next go for your blood test have it as early as possible and leave approx 24 hours between taking levo and the blood test. Take levo after the test and if you've eaten, leave 2 hours each side of levo as food can interfere with the uptake.

    The reason for having the earliest appointment is that some doctors only take notice of the TSH and not the clinical symptoms we usually have and might reduce levo according to the TSH.

    Always get a print-out of the blood test results with the ranges for your own records and so that you can post if you have a query.

    If you've not had a Vitamin B12, Vit D, iron, ferritin and folate ask for these as we are usually deficient and they can cause symptoms as well.

  • Hi thanks for the info they did try me on thyroxine and ndt 10 years ago but it made me worse so they stopped it ! I have 3 thyroid nodules which they did a FNA on I'm a coeliac and have been for over 20 years and I have B12 injections every 12 weeks . I think it's because I had to force my gp to give me thyroxine that he started me on such a low dose ? As my TSH was 4.67 and top range was 5 and T 4 12 .. Bloody stupid range I felt so ill and said if it's not my thyroid give me something to make me better or I will take myself to hospital :( I know it's a tiny dose and expect it will have to increase no doubt but as usual have to wait for the next blood tests :( I was taking vitD everyday as well but stopped that now ! And I take vitamin C ! Can't believe how ill I feel when I was hyper I was running round like a headless chicken now I can just about lift my arms to brush my falling out hair :( what a nightmare this is :( take care xx

  • Thank you for your reply. You mention sores on your tongue, my mouth and throat feels so weird and at night it is like my mouth and tongue is burning so I sympathise with you on that front. I don't know what my TSH or T4 results but I will hopefully get it explained to me tomorrow. When my doctor rang me to tell me the blood results, I was feeling so low as I had felt so unwell for months that I think what she said went in one ear and out the other. Thank you again.

  • Oh bless you I felt so ill I wanted my husband to take me to hospital :( yes I get the burning tongue and I get burning inside my body but freezing to touch me :( .. Hope you get somewhere with your gp ? This forum is great and they have recommended when I get my blood results next time to post them on here ! I'm still struggling and to tell you the truth I would rather be hyper and hypo just been feeling so ill couldn't believe how ill I feel with this and the amount of symptoms :( my hair is falling out terribly :( I have trouble just typing as my arms hurt :( hope you feel better soon ! I expect my thyroxine will be increased soon ? Only on 25mcg :( take care xxxxxx

  • Nausea was an early symptom of not being treated at all after a sub-total thyroidectomy and for about 4 months after I was started on Levothyroxine. Once I had begun to feel better in myself the nausea stopped.

  • Thank you, I feel encouraged just knowing I am not the only one who has had nausea as a symptom. I was starting to worry 'they' had missed something as I could not find nausea listed as one of the symptoms related to an underactive thyroid but now I am starting to believe it is a symptom and will try not to worry.

  • Nausea figured in my travel through being hypothyroid. Like you, before diagnosis, through early treatment and onwards, I had a barium swallow, an endoscopy, and tried a couple of medicines.

    What seemed to help me was taking vitamin D3 regularly. No proof, and it is all too easy to convince oneself that something had an effect, but as my D level was rising, the nausea reduced. Now I only occasionally feel a touch of nausea but mostly forget all about it.

  • Thank you for tips about vitamin D3, never heard of that but I will ask the doctor if I can be tested to see what my vitamin levels are

  • You always have the option of a private test by an NHS lab!

    vitamindtest.org.uk/

    Very, very simple to do.

  • Do you have any lab test results?

    could it be your stomach acid is low

    Or you have a hiatus hernia

    or have pernicous aneamia ....this often masks as hypothyroid

    is it possible your cooking with aluminium or foil or non stick coated cookware

  • Mmm food for thought. Thank you for advice.

You may also like...